MAUDE Adverse Event Report: BAXTER HEALTHCARE CORPORATION PRISMAFLEX HF1400; DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM

BAXTER HEALTHCARE CORPORATION PRISMAFLEX HF1400; DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM
Catalog Number 107142
Medical Device Problem Codes Disconnection (1171); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Death (1802)
Date of Event 01/06/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that a patient who was being treated with continuous renal replacement therapy using a prismaflex control unit, a prismaflex hf1400 filter set and a tego connector (non baxter device) "bleed out" and subsequently passed away.It was reported that in accordance with the facility clinical practice, the tego connector (non baxter device) was connected between the patient catheter (non baxter device) and the return blood lines.Treatment had been running for more than nineteen (19) hours when the return blood line became disconnected from the tego connector.No alarm was generated by the prismaflex control unit as a result of the disconnection.The operator was alerted by a cardiac monitor as the patient presented with bradycardia and the patient had ¿bleed out¿.The nurse responded to the alarm and assessed airway.The red and blue lines of the set were clamped and the machine was stopped.The estimated blood loss was reported as approximately 150-200ml.The patient subsequently passed away.It was reported that an autopsy will be performed.No additional information is available.
 
Additional Manufacturer Narrative
Additional information added to: d10, h3 and h6.H10: the actual device was returned with the sample full of blood.A visual inspection was performed on all connections.No luer was found broken or cracked and all luers were screwed on properly.A pressure test was performed, with no leak observed.A functional test and a dimensional verification of male luer lock involved was performed with no abnormalities noted.No product malfunction was identified.A batch review was conducted and there were no deviations found related to this reported condition during the manufacture of this lot.Based on the information provided by the customer a tego connector was used between the male luer lock of the return line and the patient catheter.The use of this connector is a misuse.The use of connectors may prevent a secure connection between the return line and the patient¿s blood access device.To ensure a proper connection, users must follow the prismaflex operator¿s manual which lists the following warnings: always connect the return line directly to the blood access device.Do not connect additional devices between the return line and the blood access device.The use of additional devices, such as three-way valves, stopcocks, or extension lines, may impair return pressure monitoring.Their use can impede the detection of return disconnections, potentially resulting in severe blood loss.During priming and operation observe the system closely for leakage at joints and connections within the set.Leakage can cause blood loss or air embolism.If leakage cannot be stopped by tightening the connections, replace the set.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
B5: the prismaflex operator¿s manual warns that the use of additional devices between the return line and the blood access device can impair return pressure monitoring and the detection of return disconnections, potentially resulting in severe blood loss.Should additional relevant information become available, a supplemental report will be submitted.

Brand Name
PRISMAFLEX HF1400
Common Device Name
DIALYZER, HIGH PERMEABILITY WITH OR WITHOUT SEALED DIALYSATE SYSTEM
Manufacturer (Section D)
BAXTER HEALTHCARE CORPORATION
deerfield IL
MDR Report Key9662285
Report Number8010182-2020-00008
Device Sequence Number3602831
Product Code KDI
UDI-Device Identifier07332414069315
UDI-Public(01)07332414069315
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K042938
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/06/2020
Report Date (Section F) 02/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2021
Device Catalogue Number107142
Device Lot Number19G1003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2020
Was the Report Sent to FDA? Yes
Event Location Hospital
Date Report to Manufacturer02/03/2020
Initial Date Received by Manufacturer 01/06/2020
Supplement Date Received by Manufacturer01/06/2020
03/05/2020
Initial Report FDA Received Date02/03/2020
Supplement Report FDA Received Date02/04/2020
03/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARDIAC MONITOR.; CATHETER.; PRISMAFLEX MACHINE PRODUCT CODE:(B)(4).; TEGO CONNECTOR.; CARDIAC MONITOR; CATHETER; PRISMAFLEX MACHINE PRODUCT CODE: 106913; TEGO CONNECTOR
Outcome Attributed to Adverse Event Death;
Patient Age65 YR
Date Report Sent to FDA02/03/2020